Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Memphis, TN

April 29, 2004Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Apr 29, 2004, 8:30 PM CDT for Yalobusha County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 8:30 PM CDT (01:30 UTC)
Expired
Apr 29, 2004, 9:00 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 129 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

353 
WUUS54 KMEG 300130
SVRMEM
MSC161-300200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
829 PM CDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 900 PM CDT

* AT 829 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES SOUTHWEST OF COFFEEVILLE...MOVING NORTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 900 PM CDT INCLUDE...
  COFFEEVILLE...

.PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3393 8988 3388 8974 3390 8952 3410 8952
          3400 8980

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:20 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 29, 3:20 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT THU APR 29 2004

.DISCUSSION...

19Z SFC MAP PLACES THE REGION IN SOUTHERLY FLOW AROUND HIGH PRESSURE
OVER THE CAROLINAS. A SHORTWAVE AND ASSOCIATED VORT MAX IS MOVING
THROUGH SOUTHERN ARKANSAS THIS AFTERNOON. THE VORT MAX WILL TRAVEL
THROUGH NORTH MISSISSIPPI THIS EVENING AND THIS WILL RESULT IN
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THAT REGION WITH LESSER
CHANCES GOING NORTHWARD. SEVERE POTENTIAL SHOULD BE CONFINED TO
SOUTH OF THE MIDSOUTH...OR SOUTH OF THE TRACK OF THE UPPER VORT
WHERE BETTER MOISTURE AND INSTABILITY EXISTS.

THUNDERSTORM COMPLEX WILL BE JUST EXITING WEST TN AND NE MS BY 12Z
AND MUCH OF THE REGION SHOULD BE DRY IN THE MORNING WITH SOME BREAKS
IN THE CLOUDS EVEN POSSIBLE. BY AFTERNOON SFC-BASED CAPES WILL
EXCEED 1500 J/KG AND LIS WILL FALL BELOW -4 ACROSS THE REGION.
MESOETA HAS CONSISTENTLY SHOWN CONVECTION DEVELOPING OVER CENTRAL
ARKANSAS (PERHAPS DUE TO OUTFLOW FROM CONVECTION NEAR THE SFC FRONT
BACK NEAR TULSA) AND MOVING EASTWARD INTO EASTERN ARKANSAS...WEST TN
AND NW MS DURING THE AFTERNOON AND EVENING TOMORROW. GIVEN THE
INSTABILITY IN PLACE AND WET-BULB ZEROS AROUND 10000FT...LARGE HAIL
WITH LOCALLY DAMAGING WINDS SEEMS POSSIBLE. DOES NOT APPEAR TO BE
ENOUGH SHEAR IN PLACE FOR TORNADIC SUPERCELLS. SO IF ANY
THUNDERSTORMS DEVELOP THEY SHOULD EVOLVE INTO LINEAR MULTICELLULAR
THUNDERSTORMS. THUNDERSTORMS SHOULD DIMINISH IN COVERAGE OVERNIGHT
WITH THE LOSS OF THE SUN.

FRONT ARRIVES DURING THE DAY ON SATURDAY AND MOVES THROUGH THE
REGION SATURDAY EVENING. MESOETA SUGGESTING LOTS OF CLOUDS IN PLACE
AHEAD OF THE FRONT WHICH SHOULD INHIBIT THE INSTABILITY AND HINDER
THE SEVERE POTENTIAL. HOWEVER...IF WE WERE TO GET SOME BREAKS IN THE
CLOUDS...MODIFIED SOUNDINGS SUGGEST THAT SEVERE POTENTIAL WOULD BE
SIMILAR TO THAT OF FRIDAY. SOME HAIL/SOME LOCAL WINDS BUT NOT ENOUGH
SHEAR FOR SUPERCELL DEVELOPMENT.

SUNDAY LOOKS RELATIVELY DRY BEHIND THE FRONT ALTHOUGH RAIN IS
POSSIBLE ACROSS THE NORTHERN HALF OF THE REGION AS A STRONG VORT MAX
ASSOCIATED WITH THE BASE OF THE UPPER TROF DIGS INTO THE REGION.
THIS WILL EXIT THE AREA MONDAY MORNING. THEN AN UPPER RIDGE BUILDS
OVER THE AREA FOR THE REST OF THE FORECAST. GFS SHOWING LOW
THICKNESS AND 850 TEMPS AND MEX NUMBERS SUGGESTING TEMPS FALLING
INTO THE 40S OVER THE REGION MONDAY AND TUESDAY MORNINGS WITH UPPER
30S POSSIBLE EAST OF THE DELTA TUESDAY MORNING AS WINDS GO
RELATIVELY LIGHT. TEMPS WILL LIKELY NOT MAKE IT OUT OF THE 60S IN
MOST AREAS ON SUNDAY AND MONDAY. A SLOW WARMUP BACK TO NEAR NORMAL
WILL OCCUR BY MIDWEEK AS THE RIDGE BUILDS OVER THE AREA.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.

&&

VALLE
Hazardous weather outlook, Apr 29, 3:15 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT THU APR 29 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
315 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS MUCH OF THE
MID-SOUTH. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
INTO FRIDAY EVENING ALONG AND WEST OF A LINE FROM PARIS TO JACKSON
TO OXFORD. THE SEVERE WEATHER THREAT WILL BE LARGE HAIL AND LOCALLY
DAMAGING WINDS. A COLD FRONT WILL MOVE THROUGH THE REGION SATURDAY
INTO SATURDAY EVENING WHICH WILL RESULT IN A SLIGHT RISK OF SEVERE
WEATHER ACROSS THE ENTIRE MIDSOUTH. ONCE AGAIN...THE THREAT WILL BE
LARGE HAIL AND LOCALLY DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

VALLE

In the hours before

Special weather statement, Apr 29, 8:18 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT THU APR 29 2004

MSZ021-300200-
YALOBUSHA MS-
818 PM CDT THU APR 29 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...YALOBUSHA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF SCOBEY AT 818 PM
CDT...MOVING NORTHEAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. THE
PRIMARY THREAT WITH THIS STORM IS GUSTY WINDS AND HAIL.

PEOPLE IN YALOBUSHA COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:03 PM CDTSevere Thunderstorm WarningMEGLafayette, Union27 min
Apr 29, 9:16 PM CDTSevere Thunderstorm WarningMEGCalhoun29 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.